Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 141, NWS Des Moines, IA

June 14, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2017, 6:39 AM CDT for 4 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2017, 6:39 AM CDT (11:39 UTC)
Expired
Jun 14, 2017, 7:30 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 73 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3011 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS53 KDMX 141139
SVRDMX
IAC001-009-029-077-141230-
/O.NEW.KDMX.SV.W.0141.170614T1139Z-170614T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
639 AM CDT WED JUN 14 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Cass County in southwestern Iowa...
  Southern Guthrie County in west central Iowa...
  Southeastern Audubon County in west central Iowa...
  Adair County in southwestern Iowa...

* Until 730 AM CDT.

* At 638 AM CDT, a severe thunderstorm was located 8 miles southeast
  of Atlantic, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Atlantic, Greenfield, Guthrie Center, Stuart, Panora, Anita, Adair,
  Fontanelle, Dexter, Lewis, Casey, Diamondhead Lake, Massena, Menlo,
  Cumberland, Bridgewater, Wiota, Lake Anita State Park, Greenfield
  Municipal Airport and Nodaway Park.

This includes Interstate 80 between mile markers 64 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4170 9459 4169 9428 4160 9428 4160 9425
      4157 9424 4143 9424 4116 9470 4116 9509
      4130 9515
TIME...MOT...LOC 1138Z 230DEG 48KT 4130 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
2 follow-up statements
424 
WWUS53 KDMX 141212
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
712 AM CDT WED JUN 14 2017

IAC009-029-141222-
/O.CAN.KDMX.SV.W.0141.000000T0000Z-170614T1230Z/
Cass IA-Audubon IA-
712 AM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CASS AND SOUTHEASTERN AUDUBON
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4170 9459 4169 9428 4160 9428 4160 9425
      4157 9424 4143 9424 4116 9470 4162 9470
TIME...MOT...LOC 1212Z 236DEG 47KT 4150 9449 

$$

IAC001-077-141230-
/O.CON.KDMX.SV.W.0141.000000T0000Z-170614T1230Z/
Guthrie IA-Adair IA-
712 AM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHERN GUTHRIE AND ADAIR COUNTIES...

At 712 AM CDT, a severe thunderstorm was located 8 miles west of
Stuart, or 12 miles south of Guthrie Center, moving northeast at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Greenfield, Guthrie Center, Stuart, Panora, Adair, Fontanelle,
Dexter, Casey, Diamondhead Lake, Menlo, Bridgewater, Greenfield
Municipal Airport and Nodaway Park.

This includes Interstate 80 between mile markers 73 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4170 9459 4169 9428 4160 9428 4160 9425
      4157 9424 4143 9424 4116 9470 4162 9470
TIME...MOT...LOC 1212Z 236DEG 47KT 4150 9449 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
378 
WWUS53 KDMX 141226
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
726 AM CDT WED JUN 14 2017

IAC001-077-141235-
/O.EXP.KDMX.SV.W.0141.000000T0000Z-170614T1230Z/
Guthrie IA-Adair IA-
726 AM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUTHRIE AND ADAIR
COUNTIES WILL EXPIRE AT 730 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However dime size 
hail and gusty winds to 50 mph are still possible with this 
thunderstorm.

LAT...LON 4170 9459 4169 9428 4160 9428 4160 9425
      4157 9424 4143 9424 4116 9470 4162 9470
TIME...MOT...LOC 1225Z 230DEG 48KT 4159 9434 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:47 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 3:47 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 AM CDT Wed Jun 14 2017

.SHORT TERM.../Today through Tonight/
Issued at 346 AM CDT Wed Jun 14 2017

Complex of storms stretching across the CWA from north to south
should continue to slowly push east northeast through the early
morning hours as an impulse evident on water vapor imagery lifts
northeast through central KS/eastern NE. Expect a dry period around
late morning to early afternoon for much of the area, with
redevelopment along the sfc trough axis possible by mid/late
afternoon which should be situated across eastern MN into
central/eastern IA. However boundary and sfc low to fill some and
wash out as it moves east and the upper level parent trough lifts
into south central Canada. Therefore expect overall storm coverage
and chance of severe to be somewhat limited given the limited
convergence in the area of the boundary and generally better
dynamics off to the north/east of the area. Second issue with
redevelopment will be how fast clouds/activity clears this am and
how much recovery can be obtained by peak heating. Therefore a
better chance for storms to the east of the area as well, as it may
take some time before redevelopment with the possibility of the
boundary having pushed east of the area by the time storms develop.

As for temperatures today, have gone with temps a little bit lower
than previously expected with the storms/clouds around this AM.
Still should see temps top out in the mid to upper 80s. Even though
dewpoints remain in the upper 60s to around 70 the slightly cooler
temps in the 80s should keep heat index values in check around 90.

.LONG TERM.../Thursday through Tuesday/
Issued at 346 AM CDT Wed Jun 14 2017

There is little change in overall forecast thinking for the long
term period tonight. The weak surface trough moving across Iowa
tonight will briefly scour out clouds and storms, however, it is
more of a wind shift with a barely detectable temperature gradient
and behind it we will reside in weak and nebulous surface flow
beneath brisk zonal flow aloft. This means temperatures will
remain warm on Thursday, probably in the upper 80s and lower 90s,
and any subtle impulse traveling through the zonal flow will be
sufficient to kick off additional convection. There has been a
relatively consistent signal among the various prognostic models
for such an impulse moving across the forecast area around
Thursday night, with a concurrent round of storms. Instability and
deep-layer shear will be sufficient to justify a risk of severe
weather, however, the timing, much less area, of any such threat
remain very uncertain. The best that can be said is that, given
the predicted instability gradient, severe storms are somewhat
more likely across the southern half of the forecast area than the
northern half, but even this is pretty low confidence. This is
well- expressed in the SPC Marginal Risk outlook for
Thursday/Thursday night.

Successive shortwaves moving through the zonal flow aloft will
result in repeat episodes of the Thursday night scenario on both
Friday night and Saturday night. Oddly, the strength and thus
forecast confidence of each of the three systems increases heading
into the future. For the second wave, the first being Thursday
night, there is general consensus that initial convective
development will occur somewhere over eastern Nebraska around
Friday evening, with rapid upscale eastward growth into one or
more convective complexes. The GFS and NAM solutions have been
showing a "splitsville" scenario, with some rain moving across
northern Iowa associated with the stronger forcing near the mid-
level shortwave, while apparently stronger storms dive southeast
across southern Iowa into the much higher instability. While it is
difficult to pin our hopes on such details on day 3-4, this does
fit with climatological expectations and is a distinct
possibility.

The third and strongest system will move very quickly across the
region from Saturday afternoon into Saturday night. Early
indications are that instability may be somewhat limited during
this time frame due to two days of convective overturning and
limited return flow. However, the lift and shear with this last
wave are much stronger and certainly favor some severe weather
threat once again, potentially for the fourth or fifth
consecutive day/night this week. If the instability is sufficient
for organized updrafts, which is certainly not a guarantee, then
the most likely convective scenario would be a forward-propagating
squall line with attendant wind threat.

All in all the period from Thursday through Saturday appears warm,
but not as hot as earlier in the week, and with multiple periods
of thunderstorm and severe weather chances. After the last,
strongest wave late Saturday we will be scoured out with
northwesterly flow aloft and significantly cooler and quieter
weather from Sunday through Tuesday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1214 AM CDT Wed Jun 14 2017

The primary concern remains convective trends through the period.
Scattered storms entered western IA this evening and produced
outflow which will flip some TAF sites to west with some gusts for
a period. After that wind confidence is low with chaotic flow.
Cannot rule out lower conditions, but have kept TAFs VFR until
conditions dictate otherwise. Similarly have only mentioned
thunder based on near term terms with more generic VCSH later this
morning and again east in the afternoon when additional storms
could develop.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Small
Hazardous weather outlook, Jun 14, 4:16 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
416 AM CDT Wed Jun 14 2017

IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
416 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances will return to the forecast on
Thursday night, Friday night, and late Saturday. Severe weather
may be possible at times, with damaging winds and large hail the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at least through the day
Thursday.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-071>075-
081>086-092>097-151100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
416 AM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms will clear out of the area from west to
east early this morning.

Additional thunderstorm development is expected this afternoon and
evening. Some storms could be severe, with large hail and strong
winds the primary threats. The best chances for storms and severe
weather will be east of Interstate 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances will return to the forecast on
Thursday night into Friday, again Friday night, then late
Saturday. Severe weather may be possible at times, with damaging
winds and large hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late today, and again at times
later in the week.

Lee

In the hours before

Special weather statement, Jun 14, 3:11 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Des Moines IA
311 AM CDT WED JUN 14 2017

IAZ059-071>073-082-083-140845-
Clarke IA-Adair IA-Union IA-Madison IA-Dallas IA-Warren IA-
311 AM CDT WED JUN 14 2017

...Gusty Winds Possible and Frequent Lightning...

At 310 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adel to 9 miles southeast of Creston.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
West Des Moines, Waukee, Norwalk, Creston, Winterset, Earlham, De
Soto, Van Meter, Jordan Creek Town Center, Green Valley Lake, Avenue
Of The Saints Event Center, Afton, Murray, St. Charles, Dexter,
Truro, Lorimor, Cumming, Patterson and East Peru.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4092 9447 4158 9421 4159 9379 4151 9379
      4151 9371 4091 9387 4090 9447
TIME...MOT...LOC 0810Z 259DEG 34KT 4158 9399 4096 9424

Beerends
Special weather statement, Jun 14, 4:15 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
415 AM CDT WED JUN 14 2017

IAZ061-062-074-075-084-085-141000-
Poweshiek IA-Marion IA-Jasper IA-Lucas IA-Mahaska IA-Monroe IA-
415 AM CDT WED JUN 14 2017

...Gusty Winds and Frequent Lightning Expected...

At 414 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newton to near Melcher-Dallas to near
Chariton. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Newton, Oskaloosa, Pella, Knoxville, Chariton, Monroe, Pleasantville,
New Sharon, Melcher-Dallas, Iowa Speedway, Knoxville Raceway, Lake
Red Rock, Sully, Russell, Lovilia, Beacon, Bussey, Lynnville, Harvey
and Lucas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4128 9268 4098 9288 4098 9349 4116 9338
      4116 9333 4124 9333 4130 9329 4167 9316
      4169 9256
TIME...MOT...LOC 0914Z 270DEG 34KT 4166 9309 4130 9320 4099 9340

Beerends
Local storm report, Jun 14, 5:44 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND DMG     4 W KNOXVILLE           41.32N 93.18W
06/14/2017                   MARION             IA   LAW ENFORCEMENT

            POWER POLES DOWN NEAR HIGHWAY S45 AND
            MCKIMBER STREET WEST OF KNOXVILLE.

&&

MJB
Special weather statement, Jun 14, 6:27 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
627 AM CDT WED JUN 14 2017

IAZ057-070-071-141200-
Audubon IA-Adair IA-Cass IA-
627 AM CDT WED JUN 14 2017

...Dime Size Hail and 50 MPH Winds Possible...

At 626 AM CDT, Doppler radar was tracking a strong thunderstorm near
Griswold, or 13 miles south of Atlantic, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Atlantic, Griswold, Anita, Exira, Adair, Lewis, Massena, Cumberland,
Brayton, Marne, Wiota, Lake Anita State Park, Cold Springs State
Park, Griswold Park, Atlantic Municipal Airport and Anita Municipal
Airport.

LAT...LON 4150 9515 4151 9504 4157 9504 4166 9488
      4157 9470 4150 9470 4150 9457 4117 9471
      4116 9481 4116 9516
TIME...MOT...LOC 1126Z 224DEG 33KT 4121 9503

Beerends
Local storm report, Jun 14, 6:39 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 AM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND DMG     BRITT                   43.10N 93.80W
06/14/2017                   HANCOCK            IA   TRAINED SPOTTER

            ROOF RIPPED OFF MORTON BUILDING.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:30 AM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin, Grundy, Hardin, Marshall and 2 more60 min
Jun 14, 3:11 AM CDTSpecial Weather StatementDMXMadison, Union34 min
Jun 14, 4:15 AM CDTSpecial Weather StatementDMXLucas, Marion, Monroe45 min
Jun 14, 6:27 AM CDTSpecial Weather StatementDMXCass33 min
Jun 14, 7:23 AM CDTSpecial Weather StatementDMXDallas37 min
Jun 14, 9:14 AM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Jun 14, 10:00 AM CDTSpecial Weather StatementDMXHardin, Marshall, Story60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.